I had a shot of Totodol + B12 about a year ago as my Rhum was treating me for Fibro. The only thing that hurt was the injection site for a day or two. No issues for me... I am 12 years out from RnY. My surgeon informed me that if it's a shot, it doesn't have the same effects as if you were to take a pill. Nevertheless, I still am really hesitant to take any pain killers, etc so most of the time, I do without. I was just in a place I needed something, and the treatment option available at the time was the aforementioned.
Maybe it affected you differently.
I got Toradol for the first time when hospitalized 6 weeks ago with a non diabetic cellulitis infection in my face that was awful.
I'm 18 years status post rny, 9 years status post rny reversal (primarily due to gi bleeds) so they gave me IV protonix to try and minimize the chances of an ulcer bleed, which they finally healed without taking NSAIDs within a year of reversal.
I don't just reply to OP, but anyone who might be reading this.
The current climate for people who have severe pain issues or even surgical pain issues for pain control, is awful, given the opiate epidemic.
I had a parent who had rny in 81 and a revision in 2002 and is still SMO about 3 1/2 months ago had to have somewhat of an urgent spinal surgery for spinal stenosis as he is over 70 and didn't have the ability to try and non surgically rectify things and ended up in the ICU when falling within 24 hours of his surgery and had a 2nd one because they found Pulmonary Embolisms and still were reluctant even within 2 back to back surgeries that are known to be super painful still were reluctant to give him opiates.
I had a problem with metabolization of meds in all therapy classes and in all delivery systems before rny that got worse afterwards.
I get pain meds though and guess what, I get a doctor who's obesity/opiate overly cautious and I get drug tested even when going to the ER, which I'm not a frequent flyer there anymore since a year after my reversal.
Where I'm going with this is, don't take it personal that docs will ignore literally ignore the danger of NSAIDs on bariatric patients rather than run the risk of giving opiates to anyone, but the prejudice is stronger overall of giving opiates to bariatric patients in fear of them developing a transfer addiction.
Also if anyone falls in the rare category of having reversal induced Gastroparesis (which is not rare actually with us reversed peeps) and then is given Protonix IV and a ton of IV antibiotics, you might end up with c-diff which I have now both Gastroparesis and c-diff, not fun.
I'm glad I don't have the cellulitis anymore, but the point I'm trying to make and I'm really wordy, is that no one should take it personal if they had wls and are being told Toradol or oral NSAIDs are the only thing offered to them, but in a lot of cases an ER doc won't pay atttention to that fact that the most of the time the risk of NSAIDs is a lot worse in bariatric sugrical patients then temporary opiates as it's possible for a bariatric patient not to become addicted to every substance should they lose their addiction to food.
It also means though you do have to advocate for yourself should you find yourself in a similar situation again and presented with the same treatment plan, I don't know if the hospital you are going to is the same hospital affiliated with where you had your bariatric surgery and unfortunately even bariatric surgeons are so afraid of transfer addictions in their patients some are agreeing with the risk of gi bleeds and NSAIDs being taken vs. opiates, I had that issue on a rare occasion 10 years ago with my own surgeon pre-reversal or being offered lidocaine patches for admission of multiple gi bleeds for one of those admissions when I had many and my surgeon didn't make that mistake a second time and he overall is a brilliant surgeon who just needed a reminder it wasn't a good call in my situation.
A few things I could've been clearer on in above post, in hopes to help....
While it's rare for a bariatric intact non reversed patient to get Gastroparesis post rny, it's unlikely....
It's also possible a PPI like Protonix even orally can cause c-diff.
Usually Protonix though is prescribed in wls peeps long term without a problem and it's better to try and control bleeding ulcers, if that's what Protonix is being prescribed for than c-diff to be a concern at that point.
I just try to advocate for the wls communities long term, that we have to advocate for ourselves and certain things like medication management can be tricky post wls.
IF I didn't have the same PCP who had delivered my post rny daughter and saw how bizarrely I reacted to epidurals and she was my same PCP who I had when I had rny, it would be even harder dealing with pain management and my complex medical health issues, but she's seen it, so has my bariatric surgeon when it was hard to anesthesize me pre-surgery reversal process.
Where my family history becomes relevant, is again, 3 out of 5 of us had a gastric bypass, same DNA, same surgeon (at least with my dad, his revision was with my surgeon original was someone else) and completely different long term outcomes.
There is studies though that show now, that in bariatric patients, that the potency and "shelf life" in patients can be minimized in some of us not just with pain meds but meds in other therapy classes.
But for example when I had IV shots of Toradol for my hospitalization 6 weeks ago for the first time, it had a sudden onset of immediate pain relief but only lasted 90 minutes. When I finally blew all accessible veins about 10 hours later and I got Toradol shot intramuscular it didn't work at all.
And because in my case if I wasn't enough of a unicorn being heavy but a reversed bypass patient who has medication metabolization issues and gets prescription narcotics, I constantly have to advocate for myself not just to physicians but others who don't have the 1 in a million issues that I do.
It can feel kind of isolating at times, I talk about it though so others don't feel like they are alone.
I hope you find a regimen that works safely for you, luckily Fioricet and Imitrex work for most of my severe daily headaches, for clusters, which I don't get as often, I'm kind of on my own.
Unfortunately for most though, is Fioricet there is a primary agent that is a barbituate so again there's some more controlled substance stigma, but I've exhausted every neuro meds like gabentin, which didn't work and topamax which didn't work and had horrific side effects and a ton of other meds, and I can't take opiates for headache pain and had to try different therapies.
Again not trying to knock you into a coma, just was letting you know that hopefully there are therapies that will work for you better with migraine control and sometimes it helps for those of us who get the rare side effects, that we aren't alone.
reading this sounds so much like me, totally understand the feeling because I have paradoxical effects from most medicines and is hard to know what will work and what not is hard to explain to doctors and instruct them of my issues with medications because they don't listen sometimes. which makes me truly feel alone and crazy!!!
my neurologist has prescribed Topomax which I am having a bad time with and minimal help with headaches and I feel my memory is shut taking this medication also have tried imitrex some time ago with better results, gabapentin cause me extreme anxiety and shortness of breath, etc..
as the Toradol shot it gave me relief for a day and next morning woke up with the severe pain again, but it also mess me up for a couple of weeks, I had extreme burning and cramps, is gotten better but I am also not eating anything that could possibly aggravate my stomach,
I have also started acupuncture therapy which I honestly found relief from almost immediately, I don't believe is a miracle or that my migraines will go away but I will do anything to help without medication BUT if I could find a medication that would help me without issues I wouldn't think twice to take it either.
Best Regards & Thank you for the detail post,